• IMA sites
  • IMAJ services
  • IMA journals
  • Follow us
  • Alternate Text Alternate Text
עמוד בית
Wed, 29.05.24

Search results


September 2020
Anna Shklovsky-Kordi MD, Renana Gelernter MD, Matitiahu Berkovitch MD, Zahi Dagan MD and Eran Kozer MD

Background: Acetaminophen is the most common drug involved in pediatric poisonings, both intentionally and accidentally, and is the leading cause of acute liver failure among all age groups.

Objectives: To define the characteristics of patients admitted to a pediatric emergency department (ED) where serum acetaminophen concentrations were measured, and to determine which variables are associated with significant risk of acetaminophen toxicity.

Methods: Acetaminophen serum concentrations were measured, in a retrospective case series, of patients younger than 18 years who had been admitted to the ED at Shamir Medical Center between 1 January 2008 and 31 December 2015.

Results: During the study period 180,174 children were admitted to the ED. Acetaminophen serum concentrations were measured in 209 (0.12%) patients. Mean age was 12.4 ± 5.9 years. Elevated liver enzymes were found in 12 patients, 5 of whom had documented acute liver injury. All five were older than 11years.Two cases of acute liver injury were attributable to acetaminophen ingestion. In both cases the cause was intentional overdose. Univariate analysis showed a significant (P < 0.05) correlation between detectable acetaminophen blood level and a positive history of drug or acetaminophen ingestion, and suicide attempt. Not all children with non-severe acetaminophen poisoning had been diagnosed during the study period. A positive history of acetaminophen ingestion was associated with a 28-fold higher risk for detectable acetaminophen blood level.

Conclusions: In the absence of a positive history of acetaminophen ingestion and in young children with accidental intoxication, the risk of hepatotoxicity is relatively low.

 

April 2002
Eyal Meltzer, MD and Shmuel Steinlauf, MD

Background: Lithium has been a part of the psychiatric pharmacopoeia for more than half a century. Its efficacy is marred by a narrow therapeutic index and significant toxicity.

Objectives: To increase physicians’ awareness of the various manifestations of lithium intoxication.

Methods: We reviewed the clinical data of cases of lithium poisoning occurring in a municipal hospital during a 10 year period.

Results: Eight patient records were located. The mortality rate was 12.5%. All patients were women and the mean age was 66.4 years. The most common symptoms were neurological. One illustrative case is described in detail with lithium serum levels showing the usual two-phase decline.

Conclusions: Lithium poisoning can present in many forms. Increased physician awareness and the early use of effective treatment, mainly hemodialysis, will prevent mortality and protracted morbidity associated with this condition.
 

Legal Disclaimer: The information contained in this website is provided for informational purposes only, and should not be construed as legal or medical advice on any matter.
The IMA is not responsible for and expressly disclaims liability for damages of any kind arising from the use of or reliance on information contained within the site.
© All rights to information on this site are reserved and are the property of the Israeli Medical Association. Privacy policy

2 Twin Towers, 35 Jabotinsky, POB 4292, Ramat Gan 5251108 Israel